Connecticut, 2013

Hail in Connecticut, June 2, 2013

June 2, 2013 · NWS ALY · 2 events in 1 county or zone

A warm and humid air mass was in place across the region on Sunday, June 2nd with temperatures well into the 80s. A cold front and associated pre-frontal surface trough was moving towards the area during the afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A warm and humid air mass was in place across the region on Sunday, June 2nd with temperatures well into the 80s. A cold front and associated pre-frontal surface trough was moving towards the area during the afternoon hours. With plenty of moisture and instability in place, showers and thunderstorms developed across the region. These thunderstorms were aided by very strong winds aloft and a few storms became severe across northwestern Connecticut, producing large hail. The thunderstorms weakened by evening as the cold front moved across the area, ending the threat for severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jun 2, 3:41 PM EST, 18 minutes earlier.

Area forecast discussion, Jun 2, 3:41 PM EST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
441 PM EDT SUN JUN 2 2013

.SYNOPSIS...
A STRONG COLD FRONT WILL APPROACH FROM THE WEST THROUGH THIS
EVENING WITH INCREASING CHANCES FOR SHOWERS AND THUNDERSTORMS AS
THE DAY PROGRESSES. SOME OF THESE STORMS COULD BE STRONG TO
LOCALLY SEVERE. DRY WEATHER WITH NEAR NORMAL TEMPERATURES ARE
EXPECTED MONDAY THROUGH MIDWEEK AS HIGH PRESSURE BUILDS INTO THE
REGION.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
SEVERE THUNDERSTORM WATCH #271 REMAINS IN EFFECT UNTIL 8 PM FOR
ALL OF FA EXCEPT FOR HERKIMER AND HAMILTON COUNTIES.

NUMEROUS SHOWERS AND THUNDERSTORMS HAVE MOVED ACROSS THE FA WITH
SOME OF THE THUNDERSTORMS BEING SEVERE. THE STORMS HAVE FIRED AHEAD
OF A PRE FRONTAL TROUGH. SPC MESOANALYSIS INDICATES SB CAPES BETWEEN
1000 AND 2500 J/KG AC RS THE FA AT MID AFTERNOON. MID LVL LAPSE RATES
BTWN 6 AND 6.5 C/KM WITH LOW LEVEL LAPSE RATES BTWN 6.5 AND 7.5
C/KM. STORM RELATIVE HELICITY VALUES BTWN 0-3 KM BTWN 100 AND 150
M2/S2 AND PWATS BTWN 1.6 AND 1.8 INCHES. FURTHER STRONG WIND
FIELDS IN THE LOW LEVELS WITH H7 WINDS FROM SOUTHWEST TO NORTHEAST
AT 35 TO 45 KTS HAVE CELL MOVEMENT AT 40 TO 50 MPH IN THIS DIRECTION.

THE SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED TO CONTINUE
THROUGH AROUND MIDNIGHT WITH THE SEVERE THREAT ENDING THIS
EVENING. THE SEVERE THREAT MAY END EARLIER IF WE SEE A
CONTINUATION OF LOWER DEWPOINT AIR ADVECTION EASTWARD. THE PCPN IS
EXPECTED TO END FROM NORTHWEST TO SOUTHEAST AS THE COLD FRONT
FINALLY PUSHES THROUGH THE FA BY ARND 06Z.

EXPECT LOWS TO RANGE FROM THE UPPER 40S NORTHWEST TO MID 60S SOUTHEAST.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
THERE COULD BE SOME LINGERING SHOWERS MONDAY MORNING INTO EARLY
MONDAY AFTERNOON...WITH THE BEST COVERAGE IN THE MID HUDSON VALLEY
THROUGH NW CT AND THE SOUTHERN BERKSHIRES. GRADUAL CLEARING
WILL MOVE FROM WEST TO EAST DURING THE DAY WITH GUSTY NORTHWEST
WINDS IN THE WAKE OF THE COLD FRONT. EXPECT HIGHS ON MONDAY TO
RANGE FROM THE MID 60S NORTHWEST TO UPPER 70S SOUTHEAST.

HIGH PRESSURE WILL BE SLOW TO BUILD INTO OUR REGION THROUGH
TUESDAY NIGHT AND WITH A RELATIVELY STRONG SURFACE AND UPPER LOW
OVER SOUTHEASTERN CANADA...AN ENHANCED PRESSURE GRADIENT WILL BE
SLOW TO LOOSEN...SUGGESTING WINDS MAY NOT GO CALM AT NIGHT AND
BREEZY CONDITIONS DURING THE DAY TUESDAY. EXPECT LOWS IN THE UPPER
30S TO UPPER 40S MONDAY NIGHT WITH HIGHS ON TUESDAY IN THE MID 60S
TO MID 70S AND LOWS TUESDAY NIGHT IN THE 30S TO MID 40S WITH SOME
FROST POSSIBLE ACRS THE WRN ADIRONDACKS.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
THE PERIOD WILL START OUT DRY AND RATHER PLEASANT FOR
WEDNESDAY...WITH SEASONABLE TEMPERATURES AND COMFORTABLE HUMIDITY
LEVELS DUE TO SURFACE HIGH PRESSURE OVERHEAD. THE HIGH WILL DRIFT
EASTWARD TO THE NEW ENGLAND COAST WEDNESDAY NIGHT INTO THURSDAY
MORNING...AS A FRONTAL BOUNDARY APPROACHES FROM THE OHIO VALLEY AND
CENTRAL/SOUTHERN APPALACHIANS.

THURSDAY NIGHT THROUGH SATURDAY THE FORECAST BECOMES MORE
MUDDLED...AS THE PATTERN BECOMES COMPLEX AND CHAOTIC. THE GFS IS
INDICATING A DECENT SURGE OF MOISTURE INTO THE AREA WITH A
QUASI-STATIONARY BOUNDARY SETTING UP. THIS COULD LEAD TO SIGNIFICANT
RAINFALL. HOWEVER...THIS SCENARIO IS HIGHLY UNCERTAIN AT THIS TIME
DUE TO THE OVERALL LARGE SPREAD AMONG VARIOUS SOURCES OF MODEL
GUIDANCE FOR THIS TIME FRAME INCLUDING THE ECMWF...WHICH IS LESS
AGGRESSIVE WITH HEAVY PRECIP. EITHER WAY...WILL AT LEAST MENTION
CHANCE POPS THROUGH THIS TIME FRAME. INSTABILITY PARAMETERS ARE
LACKING...SO WILL LABEL AS SHOWERS FOR NOW. THE ECMWF ACTUALLY
DEPICTS AN UPPER LEVEL RIDGE STARTING TO BUILD ACROSS THE REGION ON
SATURDAY...SO THE FIRST PART OF THE WEEKEND MAY NOT END UP WET.

TEMPERATURES WILL BE HIGHLY DEPENDENT ON THE EVENTUAL DEGREE OF
CLOUD COVER/SHOWERS THAT WILL BE PRESENT. DUE TO EXPECTED MOSTLY
CLOUDY SKIES THROUGH MUCH OF THE PERIOD WILL FORECAST SMALLER THAN
NORMAL DIURNAL RANGES. HIGHS ARE GENERALLY EXPECTED TO BE IN THE
MID 60S TO MID 70S EACH DAY WITH LOWS IN THE UPPER 40S TO UPPER
50S EACH NIGHT.

&&

.AVIATION /21Z SUNDAY THROUGH FRIDAY/...
AS OF 430 PM EDT...THE BEST INSTABILITY AXIS WAS SHIFTING EAST OF
THE HUDSON VALLEY (LAST TO DO SO AT KPOU/KSPF). WE ARE STILL NOT
COMPLETELY OUT OF THE WOODS REGARDING THE POTENTIAL FOR ADDITIONAL
SEVERE THUNDERSTORMS...BUT THE THREAT APPEARS TO BE DIMINISHING AS
DEWPOINTS TO THE WEST OF THE HUDSON VALLEY WERE DROPPING TO THE
LOWER 60S.

FOR NOW...REMOVED ALL MENTION OF ACTUAL THUNDER IN THE TAFS...WENT WITH
VCSH BUT WILL CONTINUE TO MONITOR. AGAIN...WHILE THE THREAT FOR
ADDITIONAL STORMS IS LESS THAN 50 PERCENT...CERTAINLY NOT ZERO
(ABOUT 25 PERCENT).

DEPENDING ON HOW MUCH SHOWER ACTIVITY WE GET WILL DETERMINE HOW
MUCH FOG WILL BE A PROBLEM AT THE TAF SITES. WILL NOT ADJUST WHAT
WAS ALREADY IN THE TAFS BUT WILL REVISIT THIS WITH THE ISSUANCE
OF THE 00Z TAFS.

FOR NOW...STILL LOOK FOR MVFR/IFR FOG AT ALL THE TAF SITES
OVERNIGHT. OTHERWISE LINGERING SHOWERS AS THE REAL COLD FRONT
WORKS THROUGH BY 12Z MONDAY.

OUTLOOK...
MON PM...VFR. CHC LINGERING -SHRA MAINLY NEAR KPOU.
MON NGT-WED NGT...MAINLY VFR. NO SIG WX.
THU...MAINLY VFR. CHC -SHRA.

&&

.FIRE WEATHER...
NO SIGNIFICANT FIRE WEATHER RELATED CONCERNS EXPECTED THROUGH
EARLY NEXT WEEK.

THUNDERSTORMS ARE LIKELY THROUGH TONIGHT WITH LINGERING SCATTERED
SHOWERS EXPECTED INTO MONDAY.

RELATIVE HUMIDITY VALUES WILL RECOVER TO 80 TO 100 PERCENT
TONIGHT...DROP TO 35 TO 55 PERCENT MONDAY AFTERNOON...RECOVER TO
75 TO 100 PERCENT MONDAY NIGHT...AND DROP TO 25 TO 35 PERCENT ON
TUESDAY.

DRIER COOLER WEATHER WILL RETURN BY TUESDAY.

&&

.HYDROLOGY...
WET WEATHER IS EXPECTED FOR A GOOD PORTION OF THE PERIOD INTO
MONDAY.

THUNDERSTORMS ARE LIKELY THIS AFTERNOON INTO TONIGHT AND LINGERING
SCATTERED SHOWERS ARE POSSIBLE INTO MONDAY.

SOME OF THE THUNDERSTORMS ESPECIALLY THIS AFTERNOON AND EVENING
COULD PRODUCE LOCALLY HEAVY RAINFALL AS A SLOW MOVING BUT STRONG
COLD FRONT BEGINS TO HEAD OUR WAY FROM THE OHIO VALLEY. ALL THESE
FACTORS COULD PRODUCE LOCALIZED FLOODING AND ALLOW FOR RISES ON
RIVERS AND STREAMS. SOME TRAINING OF CELLS IS EXPECTED AS THEY
MOVE FROM SOUTHWEST TO NORTHEAST AT 40 TO 50 MPH.

MOST AREAS CAN EXPECT TO RECEIVE HALF AN INCH TO AN INCH AND A
HALF OF RAINFALL THROUGH MONDAY WITH LOCALIZED HIGHER AMOUNTS
OVER 2 INCHES IN SLOWER MOVING LINES OF THUNDERSTORMS.

PLEASE CONTINUE TO MONITOR THE FORECAST.

DRY WEATHER SHOULD RETURN LATER ON MONDAY THROUGH MUCH OF THE
UPCOMING WORK WEEK.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING
OBSERVED AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE
VISIT THE ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON
OUR WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

SYNOPSIS...11/NAS
NEAR TERM...11/NAS
SHORT TERM...11
LONG TERM...11/JPV
AVIATION...ELH/HWJIV
FIRE WEATHER...11
HYDROLOGY...11/NAS
Hazardous weather outlook, Jun 2, 2:13 PM EST, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
313 PM EDT SUN JUN 2 2013

CTZ001-013-MAZ001-025-NYZ039>043-047>054-058>061-063>066-082>084-
VTZ013>015-031100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-
NORTHERN WARREN-NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
313 PM EDT SUN JUN 2 2013

...SEVERE THUNDERSTORM WATCH 271 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK
EXCLUDING THE WESTERN ADIRONDACKS AND WESTERN MOHAWK VALLEY...AND
SOUTHERN VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS REQUESTED AT THIS TIME FOR THE
FOLLOWING COUNTIES...LITCHFIELD...BERKSHIRE...ALBANY...COLUMBIA
DUTCHESS...FULTON...GREENE...MONTGOMERY...RENSSELAER...SARATOGA
SCHENECTADY...SCHOHARIE...ULSTER...WARREN...WASHINGTON...BENNINGTON
...WINDHAM.

NYZ032-033-038-031100-
NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
313 PM EDT SUN JUN 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN ADIRONDACKS AND
WESTERN MOHAWK VALLEY OF EAST CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

MAINLY NON SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON. ALONG
AND AHEAD OF A COLD FRONT. SOME THUNDERSTORMS MAY PRODUCE STRONG
GUSTY WINDS AND HAIL. INDIVIDUAL THUNDERSTORMS WILL MOVE FROM
SOUTHWEST TO NORTHEAST AT 40 TO 50 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

FROST IS POSSIBLE TUESDAY NIGHT ACROSS PORTIONS OF THE WESTERN
ADIRONDACKS. IF THE THREAT OF FROST BECOMES MORE CERTAIN THEN
FROST ADVISORIES AND OR FREEZE WARNINGS WILL BE ISSUED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 2, 2:40 PM EST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
340 PM EDT SUN JUN 02 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0309 PM     TSTM WND DMG     BENNINGTON              42.87N  73.19W
06/02/2013                   BENNINGTON         VT   PUBLIC

            1 TREE DOWN

&&

EVENT NUMBER ALY1300184

11
Local storm report, Jun 2, 2:56 PM EST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
356 PM EDT SUN JUN 02 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0239 PM     TSTM WND DMG     LIVINGSTON              42.14N  73.76W
06/02/2013                   COLUMBIA           NY   PUBLIC

            TREE DOWN

&&

EVENT NUMBER ALY1300185

VTK
Local storm report, Jun 2, 3:06 PM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
406 PM EDT SUN JUN 02 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     TSTM WND DMG     BENNINGTON              42.87N  73.19W
06/02/2013                   BENNINGTON         VT   WTEN

            TREE DOWN

&&

EVENT NUMBER ALY1300186

VTK
Local storm report, Jun 2, 3:09 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
409 PM EDT SUN JUN 02 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND DMG     CAMBRIDGE               43.03N  73.38W
06/02/2013                   WASHINGTON         NY   PUBLIC

            TREES LIMBS DOWN AND ROSE TRELLIS SNAPPED

&&

EVENT NUMBER ALY1300187

VTK
Special weather statement, Jun 2, 3:10 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
410 PM EDT SUN JUN 2 2013

NYZ032-022100-
NORTHERN HERKIMER NY-
410 PM EDT SUN JUN 2 2013

...A STRONG THUNDERSTORM IN

  HERKIMER COUNTY IN EASTERN NEW YORK...

AT 406 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...WINDS AROUND 50 MPH...FREQUENT
LIGHTNING...AND HEAVY RAIN.  THIS STORM WAS LOCATED 12 MILES
NORTHWEST OF BIG MOOSE...OR ABOUT 15 MILES NORTHWEST OF OLD FORGE...
AND MOVING EAST AT 40 MPH.

THE THUNDERSTORM WILL BE NEAR...
BIG MOOSE BY 425 PM EDT
8 MILES NORTH OF ALGER ISLAND PUBLIC CAMPGROUND BY 430 PM EDT

RAINFALL RATES WILL EXCEED A HALF AN INCH IN AN HOUR.

LAT...LON 4406 7507 4407 7487 4350 7479 4348 7510
      4406 7517 4410 7517
TIME...MOT...LOC 2009Z 280DEG 33KT 4388 7510

TAW/IRL
Local storm report, Jun 2, 3:14 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
414 PM EDT SUN JUN 02 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     BENNINGTON              42.87N  73.19W
06/02/2013                   BENNINGTON         VT   PUBLIC

            MULTIPLE TREES DOWN

&&

EVENT NUMBER ALY1300188

VTK

The radar

The Albany radar (KENX), 91 km away, was scanning. The volume nearest the first event began at 20:57 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Litchfield

When
June 2, 3:59 PM EST to 4:00 PM EST
Where
Litchfield County, 0.51 mi E of Falls Vlg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.950, -73.360

Quarter size hail was reported during a thunderstorm in Falls Village.

Hail, Litchfield

When
June 2, 4:40 PM EST to 4:43 PM EST
Where
Litchfield County, 2.57 mi W of Barkhamsted
Measured
1 in hail
Reported by
Public
Coordinates
41.930, -72.970

Quarter size hail was reported during a thunderstorm in Barkhampsted Center.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2013Every state in 2013This day in weather historyWarnings in Connecticut, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 454191, 454192.